Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Albuquerque, NM

July 18, 2002Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2002, 3:26 PM MDT for Santa Fe County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 3:26 PM MDT (21:26 UTC)
Expired
Jul 18, 2002, 4:15 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Santa Fe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 182126
SVRABQ
NMC049-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EL RANCHO...OR ABOUT 10 MILES SOUTHEAST OF
  LOS ALAMOS.  THE STORM WAS SLOWLY MOVING TO THE WEST AT 8 MPH. 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3577 10619 3577 10607 3589 10607 3590 10622

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU JUL 18 2002

CONVECTIVE TRENDS ONCE AGAIN THE MAIN CONCERN FOR THIS FORECAST.

THUNDERSTORMS MOST CONCENTRATED IN THE SOUTH AND WEST THIS
AFTERNOON...WITH A FEW OVER THE HIGHER TERRAIN TO THE NORTH.
PRECIPITABLE WATERS WERE NEAR 1.5 INCHES AT KEPZ AND KMAF THIS
MORNING VS .86 AT KABQ SO THIS IS TO BE EXPECTED.  SOME HEAVY RAIN
POSSIBLE AND HAVE MENTIONED IN FAR SOUTH.

MODELS SHOW A DRYING TREND FOR FRIDAY WITH CENTRAL US UPPER HIGH
SLIPPING A BIT SOUTHWARD.  HAVE LOWERED POPS AND RAISED TEMPS A BIT
OVER NRN/CNTRL AREAS TO REFLECT THIS.  NEXT QUESTION IS HANDLING OF
MID LEVEL CIRCN OVER SW TX.  ETA HOLDS ON TO THIS FEATURE KEEPING
UPPER HIGH FROM SHIFTING TOO FAR SE. MEANWHILE AVN SHOWS UPPER HIGH
SHIFTING INTO PLAINS...SUPPRESSING TEXAS LOW...BUT AT THE SAME TIME
ALLOWING A MORE SOUTHERLY FETCH OVER NM FOR THE WEEKEND.  THUS AVN
WETTER WHILE ETA ON THE DRY SIDE.  HAVE DECIDED TO LEAN DRY SAT THEN
TREND WETTER FOR THE LATTER HALF OF THE WEEKEND. BELIEVE THE HIGH
SHOULD GET NUDGED BY STRONG CYCLONIC SYSTEM TRAVERSING CANADA
THROUGH THE PERIOD.  MODEL TREND OF SLIPPING COOLER AIR INTO NE NM
FOR EARLY IN THE WEEK SEEMS REASONABLE AND MAY PROVIDE BETTER CHANCE
FOR RAIN IN THOSE AREAS.

UPPER HIGH THEN REBUILDS OVER THE SOUTHWEST MIDWEEK WITH VERY WARM
TEMPS ADVERTISED.  WILL SEPARATE DAYS 4/5 AND 6/7 TO REFLECT THIS
OVER THE PLAINS.

ABQ BB 066/090 067/091 066 19222
SAF BB 056/089 056/089 058 19212
TCC BB 067/094 067/094 065 19100

.ABQ...NONE.

KD

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.